Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Topeka, KS

June 30, 20174 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:44 AM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 12:44 AM CDT (05:44 UTC)
Expired
Jun 30, 2017, 1:05 AM CDT
In force
21 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KTOP 300544
SVRTOP
KSC041-061-127-161-300630-
/O.NEW.KTOP.SV.W.0150.170630T0544Z-170630T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1244 AM CDT FRI JUN 30 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Dickinson County in central Kansas...
  Geary County in east central Kansas...
  South central Riley County in northeastern Kansas...
  Northwestern Morris County in east central Kansas...

* Until 130 AM CDT

* At 1244 AM CDT, a severe thunderstorm was located near Enterprise,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Chapman and Woodbine around 100 AM CDT. 
  Junction City around 115 AM CDT. 
  Grandview Plaza around 120 AM CDT. 
  Dwight around 130 AM CDT. 

This includes Interstate 70 between mile markers 269 and 310.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 9663 3878 9655 3869 9729 3901 9735
TIME...MOT...LOC 0544Z 257DEG 33KT 3886 9716 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
1 follow-up statement
386 
WWUS53 KTOP 300605
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
105 AM CDT FRI JUN 30 2017

KSC041-061-127-161-300615-
/O.CAN.KTOP.SV.W.0150.000000T0000Z-170630T0630Z/
Dickinson-Geary-Riley-Morris-
105 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON...GEARY...
SOUTH CENTRAL RILEY AND NORTHWESTERN MORRIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 500 AM CDT for
central and east central Kansas.

LAT...LON 3919 9663 3878 9655 3869 9729 3901 9735
TIME...MOT...LOC 0602Z 257DEG 33KT 3890 9692 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:26 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 30, 12:26 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 AM CDT Fri Jun 30 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 342 PM CDT Thu Jun 29 2017

Outflow boundary from the morning convection has reached portions of
southern KS. As of now the boundary is south of the forecast area
and is not showing much signs of moving northward. The cape along
and south of this boundary is around 3000 j/kg and effective shear
is around 50 kt. Storms are expected to develop in the next few
hours as the cap erodes, although north of the boundary there is
still a decent cap at 750 mb. Convection initation maybe be
somewhere southwest of Wichita where temperatures are in the upper
90s. There is also an area of agitated cumulus along the boundary
extending into southeast KS. Some of these storms could move into
portions of east central near I-35 close to the boundary. The
enhanced low level shear associated with the boundary could support
isolated tornadoes with any supercell that can develop. Of course
large hail and damaging wind gusts are also possible this evening.

Later this evening the surface trough bisects the area from
southwest to northeast and could become the focus for elevated
convection. A handful of high resolution models are hinting that
storms train along this trough and therefore pose a flash flood
threat. The WRF and HRRR ensembles are highlighting probabilities of
2 to 3 inches of rainfall in 6 hours exceeding 50 percent mainly
across east central KS. Some areas received 2 to 4 inches last night
and this morning, with the highest amounts in north central KS. The
lowest rainfall that occurred was portions of east central KS so
these locations can take a decent round of rain. Although some
isolated flash flooding cannot be ruled out especially along I-70.
An MCS is expected to move out of eastern CO this afternoon and
track into south central KS tonight. The severe activity should stay
south of the forecast area, or maybe come close to the I-35
corridor. The MCS may follow the east to west orientated outflow
boundary that still has an identity. The chances for showers and
storms continues through tomorrow morning.

.LONG TERM...(Friday night through Thursday)
Issued at 342 PM CDT Thu Jun 29 2017

Upper trough axis is expected to move through northeast Kansas
Friday night. The forcing associated with the wave along with ample
shear, moderately steep lapse rates and about 1000 J/kg of mucape
will be sufficient for some thunderstorms across north central and
northeast Kansas. High pressure will build into eastern Kansas early
Saturday morning ushering in drier air. Northwest upper flow
expected through Sunday as a ridge builds upstream over the Rockies.
A couple of waves moving through on Sunday will bring another chance
of showers and thunderstorms across south central and southeast
Kansas. Additional energy ejecting out into the Plains Sunday night
may lead to the development of elevated thunderstorms or a possible
MCS late Sunday night into Monday morning as the low level jet
increases and transports Moisture northward into north central and
northeast Kansas. Models differ on the timing and speed of an upper
level trough early next week across the central Plains. The ECMWF
and the GFS have the upper trough over central and eastern Kansas on
Independence day while the Canadian has the trough axis over
Missouri by the evening hours. Given the likelihood of the upper
trough over eastern Kansas will maintain chances of thunderstorms
Thursday night into Wednesday. Dry weather is expected for next
Thursday. Temperatures will gradually warm from Saturday through the
end of next week. Warmest temperatures will be across north central
and central Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1226 AM CDT Fri Jun 30 2017

Periods of thunderstorms will impact all terminals for the next
few hours, particularly TOP and FOE as a line slowly moves east
with gusty winds and visibilities likely into the IFR range at
least briefly. Still looks like activity will move on southeast
by 12Z. Small precip chances exist after 18Z but too little
confidence for any inclusion.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Jun 29, 9:13 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
913 PM CDT Thu Jun 29 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
913 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible throughout the area tonight. Some of
the storms could be severe and produce large hail and damaging
winds. Locally heavy rainfall is also possible and could result in
flash flooding, particularly in areas that received heavy
rainfall recently.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of strong to severe thunderstorms Friday south
of Interstate 35.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 29, 10:53 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1053 PM CDT THU JUN 29 2017

KSZ026-300430-
Jefferson-
1053 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 1130 PM CDT...

At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Winchester around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3932 9543 3942 9537 3942 9518 3926 9518
TIME...MOT...LOC 0353Z 292DEG 18KT 3936 9531

Skow
Special weather statement, Jun 29, 11:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1103 PM CDT THU JUN 29 2017

KSZ022-024-026-035>040-300500-
Wabaunsee-Geary-Shawnee-Jefferson-Dickinson-Douglas-Riley-Jackson-
Morris-
1103 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN DICKINSON...
SOUTHERN GEARY...SOUTHEASTERN RILEY...MORRIS...SHAWNEE...NORTHWESTERN
DOUGLAS...WABAUNSEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL MIDNIGHT
CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nortonville to 4 miles northwest of
Carlton. Movement was east at 15 mph.

Nickel size hail and torrential rainfall will be possible with these
storms. Rainfall amounts of 1 to 2 inches in an hour will be
possible. These rains may lead to localized flooding of poor
drainage areas.

Locations impacted include...
Topeka, northern Lawrence, Herington, Council Grove, Valley Falls,
Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Dover, Silver Lake,
Auburn, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville and
Lecompton.

This includes the following highways...
 Interstate 70 between mile markers 314 and 355.
 Kansas Turnpike between mile markers 166 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
central, northeastern and east central Kansas.

LAT...LON 3904 9519 3887 9580 3887 9594 3883 9595
      3874 9624 3874 9635 3871 9635 3853 9693
      3861 9693 3861 9737 3881 9737 3920 9610
      3914 9604 3922 9603 3942 9535 3942 9518
TIME...MOT...LOC 0401Z 276DEG 12KT 3939 9535 3873 9735

Skow
Special weather statement, Jun 29, 11:59 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT THU JUN 29 2017

KSZ022-024-026-035>040-054-055-300600-
Wabaunsee-Geary-Shawnee-Lyon-Jefferson-Dickinson-Douglas-Riley-
Jackson-Osage-Morris-
1159 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN DICKINSON...
SOUTHERN GEARY...SOUTHEASTERN RILEY...MORRIS...SHAWNEE...NORTHWESTERN
DOUGLAS...WABAUNSEE...NORTHWESTERN OSAGE...SOUTHEASTERN JACKSON AND
NORTHWESTERN LYON COUNTIES UNTIL 100 AM CDT...

At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Leavenworth to 3 miles
northwest of Ramona. Movement was east to southeast at 15 mph.

Nickel size hail and torrential rainfall will be possible with these
storms. Rainfall amounts of 1 to 2 inches in an hour will be
possible. These rains may lead to localized flooding of poor
drainage areas.

Locations impacted include...
Topeka, northwestern Lawrence, Herington, Council Grove, Valley
Falls, Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Dover, Silver
Lake, Auburn, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville and
Lecompton.

This includes the following highways...
 Interstate 70 between mile markers 315 and 355.
 Kansas Turnpike between mile markers 157 and 201.

A severe thunderstorm watch remains in effect until 500 AM CDT for
central, northeastern and east central Kansas.

LAT...LON 3902 9519 3852 9663 3852 9692 3861 9693
      3861 9708 3877 9737 3881 9737 3919 9610
      3914 9604 3921 9603 3942 9533 3942 9518
TIME...MOT...LOC 0458Z 289DEG 11KT 3934 9498 3863 9711

Skow
Special weather statement, Jun 30, 12:41 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
1241 AM CDT FRI JUN 30 2017

KSZ038-054-055-058-300615-
Coffey-Wabaunsee-Lyon-Osage-
1241 AM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...WESTERN
OSAGE...NORTHWESTERN COFFEY AND LYON COUNTIES UNTIL 115 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Keene to near Admire to 5 miles southwest
of Americus. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Emporia, Osage City, Carbondale, Eskridge, Lebo, Burlingame,
Americus, Scranton, Olpe, Hartford, Neosho Rapids, Harveyville,
Reading, Allen, Admire, Bushong and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 150.
 Kansas Turnpike between mile markers 119 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
east central Kansas.

LAT...LON 3835 9636 3862 9635 3870 9622 3889 9610
      3884 9562 3849 9575 3817 9612
TIME...MOT...LOC 0541Z 295DEG 23KT 3892 9602 3864 9613 3847 9636

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:53 PM CDTSpecial Weather StatementTOPJefferson37 min
Jun 29, 11:03 PM CDTSpecial Weather StatementTOPDickinson, Jefferson, Morris, Shawnee, Wabaunsee57 min
Jun 29, 11:59 PM CDTSpecial Weather StatementTOPDickinson, Jefferson, Morris, Shawnee, Wabaunsee61 min
Jun 30, 12:12 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa33 min
Jun 30, 12:33 AM CDTAreal Flood AdvisoryTOPDickinson3 hr
Jun 30, 12:41 AM CDTSpecial Weather StatementTOPLyon, Osage34 min
Jun 30, 1:14 AM CDTSpecial Weather StatementTOPCoffey, Osage31 min
Jun 30, 1:24 AM CDTSpecial Weather StatementTOPMarshall, Pottawatomie36 min
Jun 30, 1:35 AM CDTSpecial Weather StatementTOPDouglas, Franklin40 min
Jun 30, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Franklin42 min
Jun 30, 2:15 AM CDTSpecial Weather StatementTOPAnderson45 min
Jun 30, 2:47 AM CDTAreal Flood AdvisoryTOPJefferson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.